Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 179, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 18, 1998, 4:48 PM CDT for Choctaw County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1998, 4:48 PM CDT (21:48 UTC)
- Expired
- Jun 18, 1998, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
498 WUUS1 KMOB 182146 RRA SVRMOB ALC023-182215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 448 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 515 PM CDT * AT 447 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF PENNINGTON OR 1 MILE SOUTHWEST OF LAVACA... AS INDICATED BY DOPPLER RADAR... MOVING NORTHEAST 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - LAVACA BY 450 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:40 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 18, 2:40 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 240 PM CDT THU JUN 18 1998 RUC MODEL FORECASTS INDICATE UPR RDG OVER WEST GULF TO BE SUPPRESSED SOUTHWARD AS STORM SYSTEM IN UPPER PLAINS TAKES ON NEGATIVE TILT TODAY. A FEW SHOWERS AND STORMS HAVE DEVELOPED OVER PORTIONS OF SOUTHERN MISSISSIPPI AS A SUBTLE THERMAL TROF IN MID LEVELS PROPAGATING EAST OVER WEAK COASTAL SEA BREEZE/SURFACE MOISTURE CONVERGENCE...AIDS IN SOME DESTABILATION/LIFT. FURTHERMORE...AIRMASS IS VERY UNSTABLE...MODIFIED CAPES WELL OVER 5000 J/KG AND POSITIVELY BOUYANT FAVORS BRIEF STRONG WINDS IN ANY PULSE STORMS UPON COLLAPSE. UPR RIDGE CENTER SHIFTS WEST OVER RIO GRANDE VALLEY WHILE FLATTENING INTO A MORE ZONAL FLOW REGIME OVER AREA THROUGH FRIDAY NIGHT...LEAVING THE DOOR OPEN FOR PASSAGE OF MID LEVEL DISTURBANCES IN DIFFLUENT NORTHWESTERLY FLOW. ALTHOUGH MODELS KEEP DEEP AIRMASS FAIRLY DRY...SOME MOISTURE ADVECTION IS NOTED TO OCCUR BY FRIDAY AFTERNOON/EVENING WITH ONE SUCH UPPER DISTURBANCE. ALONG WITH SEA BREEZE FRONT...WILL INCLUDE SLIGHT CHANCE OF STORMS NEXT COUPLE AFTERNOONS. NO CHANGES IN OVERALL TEMPERATURES. MARINE AREA WILL SEE PERSISTENT SOUTHWEST ONSHORE FLOW WITH SURFACE RIDGE OV8ER EASTERN GULF. MOB 76/94/76/93 0202 PNS 78/94/78/93 0202 DTS 78/88/78/88 0202 EVR 75/95/75/95 0202 10
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.